Educational content. This article does not provide dosing, sourcing or buying information. If someone is unresponsive or struggling to breathe, call your emergency number now: 112 (EU), 999 (UK), 911 (US).
Designer benzodiazepines such as bromazolam, flubromazepam, clonazolam, flualprazolam and etizolam are involved in a growing number of overdoses worldwide. This article explains how an overdose happens, which combinations are most dangerous, and what anyone can do to help. For an overview of the drugs themselves, see Designer Benzodiazepines: Side Effects, Dangers and Health Risks.
How an overdose happens
Benzodiazepines slow down the brain. Taken alone, a large amount causes deep sedation; combined with other depressants, it can suppress the brain’s breathing centre until breathing slows or stops. Several features of designer benzodiazepines make this more likely:
- Unknown strength: products are not made or tested to pharmaceutical standards, and content varies between batches.
- Delayed and long-lasting effects: people may take more because they think nothing is happening, or because they forget what they already took.
- Hidden ingredients: analyses have found designer benzodiazepines in counterfeit tablets and other drugs, and other substances in products sold as benzodiazepines.
The most dangerous combinations
- Opioids, including fentanyl and nitazenes: the single most dangerous combination. In parts of North America, bromazolam is now commonly found mixed into the illicit fentanyl supply (“benzo-dope”), and overdoses involving both are harder to reverse.
- Alcohol: both slow breathing and impair judgement; together they cause blackouts, choking on vomit and respiratory arrest.
- GHB/GBL: can cause sudden loss of consciousness even in small amounts; with benzodiazepines the risk of coma rises sharply.
- Prescription sedatives: pregabalin, gabapentin, sleeping pills, sedating antihistamines and some antipsychotics add to the effect.
Stimulants do not “cancel out” benzodiazepines. They can hide how sedated someone is until the stimulant wears off.
Warning signs of overdose
- Cannot be woken, or wakes only briefly when shaken or shouted at
- Slow, shallow, irregular or gurgling breathing; loud snoring sounds
- Blue or grey lips, fingertips or skin
- Pinpoint pupils (suggests opioids are also involved)
- Limp body, cold and clammy skin
- Seizures
What to do in an emergency
- Call emergency services immediately. In many countries, Good Samaritan or medical-amnesty policies protect people calling for help in an overdose; check your local rules, but never delay calling.
- Check breathing. If the person is not breathing normally, follow the call handler’s instructions for CPR.
- Give naloxone if you have it. It will not reverse the benzodiazepine, but it can reverse any opioid involved and may save their life.
- Put them in the recovery position if they are breathing, so they will not choke on vomit.
- Stay with them until help arrives. Do not leave them to “sleep it off”.
- Tell responders what was taken, and give them any packaging.
Reducing the risk of harm
The only way to avoid these risks completely is not to use these substances. Public-health services also stress that people should never use alone, never combine depressants, carry naloxone where opioids may be involved, and use drug-checking services where available, because what is in a product often differs from what is on the label.
Where to get help
- Emergency: 112 (EU), 999 (UK), 911 (US).
- Netherlands: Drugs Infolijn (drugsinfo.nl); DIMS drug testing.
- UK: FRANK (talktofrank.com); ask your pharmacy or local drug service about free naloxone.
- US: SAMHSA National Helpline, 1-800-662-4357; naloxone is available over the counter.
Frequently asked questions
Does naloxone work on benzodiazepines?
No, but give it anyway if opioids may be involved. Hospitals have other treatments for benzodiazepine overdose.
How long after taking a benzodiazepine can an overdose happen?
Effects can build for some time and last many hours, especially with long-acting designer benzodiazepines, so someone who seems fine can deteriorate later.
Is it safe to let someone sleep it off?
No. If someone is very hard to wake or breathing abnormally, call for help and stay with them.
This article is for general information and does not replace medical advice.